Cartesian decomposition of matrices and some norm inequalities

Document Type : Research Paper


1 Department of Pure Mathematics, Shahid Bahonar University of Kerman, Kerman, Iran

2 Department of Pure Mathematics, Faculty of Mathematics and Computer, Shahid Bahonar University of Kerman, Kerman, Iran


Let ‎X be an ‎‎n-‎‎‎‎‎‎square complex matrix with the ‎Cartesian decomposition ‎‎X = A + i ‎B‎‎‎‎‎, ‎where ‎‎A ‎and ‎‎B ‎are ‎‎‎n ‎‎times n‎ ‎Hermitian ‎matrices. ‎It ‎is ‎known ‎that ‎‎$Vert X Vert_p^2 ‎leq 2(Vert A Vert_p^2 + Vert B Vert_p^2)‎‎‎$, ‎where ‎‎$‎p ‎‎geq 2‎$‎ ‎and ‎‎$‎‎Vert . Vert_p$ ‎is ‎the ‎Schatten ‎‎‎‎p-norm.‎ ‎‎ ‎‎In this paper‎, this inequality and some of its improvements are studied and investigated ‎for the joint C-numerical radius, joint spectral radius, and for the ‎C-spectral norm of matrices.


[1] Gh. Aghamollaei, N. Avizeh and Y. Jahanshahi, Generalized numerical ranges of matrix polynomials, Bull. Iran. Math. Soc., 39(5)(2013), 789–803.
[2] Gh. Aghamollaei, A. Salemi, Polynomial numerical hulls of matrix polynomials II, Linear Multilinear Algebra, 59(3)(2011), 291–302.
[3] R. Bhatia, Matrix Analysis, Springer, Berlin, 1997.
[4] R. Bhatia, T. Bhattacharyya, On the joint spectral radius of commuting matrices, Studia Math., 114(1)(1995), 29–37.
[5] R. Bhatia, F. Kittaneh, Cartesian decompositions and Schatten norms, Linear Algebra Appl., 318(1-3)(2012), 109–116.
[6] M.T. Chien, H. Nakazato, Joint numerical range and its generating hypersurface, Linear Algebra Appl., 432(1)(2010),173–179.
[7] R. Drnovsek, V. Muller, On joint numerical radius II, Linear Multilinear Algebra, 62(9)(2014): 1197–1204.
[8] R.A. Horn, C.R. Johnson, Matrix Analysis. Second Edition, Cambridge University Press, Cambridge, 2013.
[9] F. Kittaneh, M. S. Moslehian and T. Yamazaki, Cartesian decomposition and numerical radius inequalities,
Linear Algebra Appl., 471(4)(2015), 46–53.
[10] C.K. Li, C-numerical ranges and C-numerical radii, Linear Multilinear Algebra, 37(1-3)(1994), 51–82.
[11] C.K. Li and E. Poon, Maps preserving the joint numerical radius distance of operators, Linear Algebra Appl., 437(5)(2012), 1194–1204.
[12] C.K. Li, T. Tam and N. Tsing, The generalized spectral radius, numerical radius and spectral norm, Linear
Multilinear Algebra, 16(5)(1984), 215–237.
[13] A. Salemi and Gh. Aghamollaei, Polynomial numerical hulls of matrix polynomials, Linear Multilinear Algebra, 55(3)(2007), 219–228.
[14] B. Simon, Trace Ideals and their Applications, Cambridge University Press, Cambridge, New York, 1979.